Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Springfield, MO

April 25, 2024Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 25, 2024, 6:03 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2024, 6:03 PM CDT (23:03 UTC)
Expired
Apr 26, 2024, 12:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 10:20 PM CDTFLASH FLOOD2 W Fulton, KSHighway 31 was closed west of Fulton due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 257 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS53 KSGF 252303
FFWSGF
KSC011-MOC217-260515-
/O.NEW.KSGF.FF.W.0009.240425T2303Z-240426T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
603 PM CDT Thu Apr 25 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Bourbon County in southeastern Kansas...
  Northern Vernon County in west central Missouri...

* Until 1215 AM CDT Friday.

* At 603 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Nevada, Walker, Schell City, Fulton, Richards, Deerfield, Metz, 
  Harwood, Stotesbury, Horton, Hammond, Devon and Harding.

This includes the following low water crossings...
  West Fork Pryor Creek at Blair Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3806 9461 3805 9423 3803 9424 3803 9423
      3804 9422 3803 9421 3805 9421 3805 9420
      3804 9420 3805 9417 3805 9412 3804 9411
      3805 9410 3797 9406 3792 9406 3777 9437
      3795 9490 3803 9487 3804 9461

FLASH FLOOD...RADAR INDICATED

$$

Soria
1 follow-up statement
792 
WGUS73 KSGF 260514
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1214 AM CDT Fri Apr 26 2024

KSC011-MOC217-260524-
/O.EXP.KSGF.FF.W.0009.000000T0000Z-240426T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
1214 AM CDT Fri Apr 26 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM CDT EARLY THIS MORNING 
FOR NORTHEASTERN BOURBON AND NORTHERN VERNON COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3806 9461 3805 9423 3803 9424 3803 9423
      3804 9422 3803 9421 3805 9421 3805 9420
      3804 9420 3805 9417 3805 9412 3804 9411
      3805 9410 3797 9406 3792 9406 3777 9437
      3795 9490 3803 9487 3804 9461

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 3:38 PM CDT, 2 hours 25 minutes earlier. Its key messages:

  • Multiple rounds of moderate to heavy rainfall and some storms will continue this afternoon into tonight, best coverage will be through early this evening. A risk for localized flooding will occur into early this evening.
  • Risk of severe storms will occur Friday through Sunday night as multiple rounds of storms move through the region. Greatest severe threat appears to be Saturday evening and night.
  • Heavy rain and the potential for flooding will continue to accompany the active weather period through this weekend.
Area forecast discussion, Apr 25, 3:38 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
338 PM CDT Thu Apr 25 2024

.KEY MESSAGES...

- Multiple rounds of moderate to heavy rainfall and some storms
  will continue this afternoon into tonight, best coverage will
  be through early this evening. A risk for localized flooding
  will occur into early this evening.

- Risk of severe storms will occur Friday through Sunday night
  as multiple rounds of storms move through the region. Greatest
  severe threat appears to be Saturday evening and night.

- Heavy rain and the potential for flooding will continue to
  accompany the active weather period through this weekend.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 330 PM CDT Thu Apr 25 2024

An area of showers and a few thunderstorms continues to move
east across the area this afternoon, mainly along and north of
Highway 60. Precipitable water values are between 1 and 1.5
inches so the heavy showers and storms are very efficient rain
producers. Overall these storms are weakening as they move east
as the better instability remains off to the west, but locally
heavy rainfall and a localized flooding risk into early this
evening.

An additional line of storms have developed across east central
Kansas and will move southeast into the area this evening. The
better instability axis will remain to west of the area so the
line will be moving out of the better instability as it moves
into the area. 0-3km bulk shear vectors will also be from west
to east which will be parallel to the line and not perpendicular
to the line which will make it more outflow dominant.
Therefore, the line of storms will weaken as it moves southeast
into the area. There could still be be some gusty winds and
small hail with the line but overall expect it to weaken.
Locally heavy rainfall will occur with the line and will have to
watch any training in the line for a localized flooding risk
late this afternoon into early this evening. Overall the storms
should start to move off to the east and weaken early this
evening but isolated activity will remain possible into the
overnight hours.

Additional storms will develop across Oklahoma and Texas this
evening and likely develop into a line and move northeast into
the area late tonight into Friday morning. A warm front will
move north through the area tonight and on Friday, and
instability will increase across the area behind the front.
Damaging straight line winds will be possible with the line of
storms especially with any bowing segments. Localized heavy
rainfall and flooding will also be possible Friday where storms
can train.

The upper level trough will move northeast into the northern
Plains on Friday along with a front moving east into eastern
Kansas on Friday. The better upper level support will be north
the area and the better coverage in storms will therefore be
north of the area across northeastern Missouri into Iowa. If
enough instability can recover behind the morning convection
scattered storms should be able to develop along the front
across eastern Kansas and move east. Larger hail to golf balls
size and damaging winds will be the risks with the storms. Low
level shear will start to increase Saturday evening as the low
level jet increases and could lead to a risk for a few
tornadoes. Coverage in storms could be limited and just how far
east the storms make it are also in question as the front starts
to move back to the east Friday night. The best potential for
additional storms will be west of Highway 65 if not I-49.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 330 PM CDT Thu Apr 25 2024

The cold front will move back to the east across central Kansas
and Oklahoma Saturday. A second upper level trough will move
into the central Plains on Saturday. As the trough move east
additional storms will develop across Kansas and Oklahoma along
the front and move to the northeast. Most of the area will
likely be dry through much of the day on Saturday as the better
forcing and height falls remain to the west. As the front and
trough moves east the storms will move off to the northeast into
the western portions of the area Saturday evening and the rest
of the area Saturday night into Sunday. These storms will be
capable of producing damaging winds and large hail Saturday
evening into Sunday. Low level shear will increase across the
area Saturday evening and night with the approach of the trough
therefore there will be a risk for a few tornadoes with this
activity as well Saturday evening into Sunday morning. A line of
storms will likely move through the area Sunday morning into
the afternoon hours. The cold front will move through Sunday
evening and night. Additional showers and storms will be
possible on the front Sunday evening into Monday morning
instability may be weak behind the morning storms and this
activity should be sub severe.

An upper level ridge will build over the area next week with
above normal temperatures expected next week. The ensemble
model members show a front stalling over the region during the
middle of next week somewhere over the region. There are still
questions on the exact locations, but there could be some
periods of showers and storms along the front but still
questions are the coverage and exact locations.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1225 PM CDT Thu Apr 25 2024

Showers and storms continue to track east across the area early
this afternoon and will continue to track east through the rest
of the afternoons. Coverage should start to decrease late this
afternoon into this evening. Some isolated convection will
remain possible this evening but not all locations will be
affected. Additional more widespread showers and storms will
move into the area late tonight into Friday morning. Ceilings
will continue to lower into the MVFR and IFR levels this
afternoon and continue through tonight. Gusty south to
southeasterly winds will develop this afternoon and continue
into Friday.

&&

.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024

Record High Minimum Temperatures:

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
CLIMATE...Wise
Hazardous weather outlook, Apr 25, 2:07 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
207 PM CDT Thu Apr 25 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
207 PM CDT Thu Apr 25 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers and few thunderstorms will continue to move across
portions of the area this afternoon into early this evening mainly
along and north of Highway 60. Additional isolated storms will be
possible later this evening into the early overnight hours. Then a
line of storms may move east into extreme southeastern Kansas and
far southwestern Missouri late tonight into Friday morning.

Locally heavy rainfall and localized flooding will continue to be
be possible into early this evening. Damaging wind gusts and hail
up to the size of quarters will be possible across extreme
southeastern Kansas and far western Missouri late night into
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A line of storms may be ongoing across the area Friday morning.
Damaging wind gusts will be possible with this activity. Multiple
rounds of storms will continue to track across the region at
times from Friday afternoon into Sunday night. There will be the
potential for severe weather with the storms Friday through the
weekend. There is currently a Slight (2/5) risk for severe weather
Friday and Saturday with an Enhanced (3/5) risk for our Kansas
counties Saturday. All hazards will be possible each severe day.

Heavy rainfall will also be possible with the storms and could
lead to a localized flooding risk through the weekend. Portions
of our CWA are in a Slight (2/4) risk for excessive rainfall and
flooding through Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Apr 25, 2:51 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
251 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Flash Flood      3 NNE Reeds             37.16N 94.16W
04/25/2024                   Jasper             MO   Dept of Highways

            State Highway 37 was closed at the Spring
            River due to heavy rainfall and flooding.

&&

FEH
Local storm report, Apr 25, 2:55 PM CDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
255 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     Flash Flood      1 NE Galloway           37.15N 93.22W
04/25/2024                   Greene             MO   Public

            Significant street flooding was reported
            along Lone Pine Avenue near Pearson Creek.

&&

FEH
Local storm report, Apr 25, 3:19 PM CDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
319 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Flash Flood      2 WNW Clever            37.04N 93.51W
04/25/2024                   Christian          MO   Law Enforcement

            Highway 14 at the Spring Creek west of
            Clever was reported flooded and impassable.

&&

FEH
Local storm report, Apr 25, 3:33 PM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
333 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Flash Flood      1 NW Springfield        37.21N 93.30W
04/25/2024                   Greene             MO   Law Enforcement

            Several reports of significant street
            flooding was received with roads impassable
            due to heavy rainfall.

&&

FEH
Special weather statement, Apr 25, 5:14 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Springfield MO
514 PM CDT Thu Apr 25 2024

MOZ066-067-078-252245-
Vernon MO-Cedar MO-St. Clair MO-
514 PM CDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CEDAR...SOUTH CENTRAL
ST. CLAIR AND SOUTHEASTERN VERNON COUNTIES THROUGH 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Stockton, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stockton Lake, Stockton, Montevallo, Olympia, Caplinger Mills,
Filley, Wagoner, and Arnica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3777 9417 3793 9365 3782 9362 3781 9363
      3774 9363 3774 9361 3769 9361 3765 9410
TIME...MOT...LOC 2214Z 256DEG 34KT 3773 9397

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Soria
Special weather statement, Apr 25, 5:35 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
535 PM CDT Thu Apr 25 2024

KSZ073-097-MOZ066-067-077>079-089-252300-
Bourbon KS-Crawford KS-Vernon MO-Cedar MO-Polk MO-Barton MO-Dade MO-
St. Clair MO-
535 PM CDT Thu Apr 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BOURBON...
NORTHEASTERN CRAWFORD...NORTHERN BARTON...CEDAR...NORTHWESTERN
POLK...SOUTHERN ST. CLAIR...VERNON AND NORTHERN DADE COUNTIES THROUGH
600 PM CDT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near El Dorado Springs to near Sheldon to near
Mulberry. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stockton Lake, Stockton State Park, Prairie State Park, Nevada,
Lamar, El Dorado Springs, Stockton, Humansville, Liberal, Sheldon,
Mulberry, Fair Play, Montevallo, Arcadia, Walker, Bronaugh, Jerico
Springs, Lamar Heights, Collins, and Moundville.

This includes Interstate 49 between mile markers 65 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3760 9485 3798 9451 3793 9358 3759 9356
      3741 9408
TIME...MOT...LOC 2235Z 284DEG 29KT 3786 9410 3769 9434 3759 9467

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Soria

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:49 AM CDTAreal Flood AdvisorySGFCherokee, Crawford90 min
Apr 25, 10:26 AM CDTAreal Flood AdvisorySGFCherokee, Crawford6 hr
Apr 25, 11:19 AM CDTFlash Flood WarningSGFCherokee, Crawford5 hr
Apr 25, 4:18 PM CDTSevere Thunderstorm WarningSGFBourbon42 min
Apr 25, 5:00 PM CDTAreal Flood AdvisorySGFBourbon6 hr
Apr 25, 4:42 AM CDTSpecial Weather StatementSGFJasper33 min
Apr 25, 11:02 AM CDTFlash Flood WarningSGFJasper6 hr
Apr 25, 11:34 AM CDTFlash Flood WarningSGFLawrence5 hr
Apr 25, 11:54 AM CDTFlash Flood Warning Considerable damage threatSGFJasper, Lawrence3 hr
Apr 25, 12:56 PM CDTFlash Flood WarningSGFChristian, Stone4 hr
Apr 25, 1:59 PM CDTAreal Flood AdvisorySGFChristian, Greene, Lawrence5 hr
Apr 25, 2:41 PM CDTFlash Flood WarningSGFGreene4 hr
Apr 25, 5:08 PM CDTAreal Flood AdvisorySGFJasper8 hr
Apr 25, 5:14 PM CDTSpecial Weather StatementSGFCedar31 min
Apr 25, 5:35 PM CDTSpecial Weather StatementSGFBarton, Cedar, Vernon25 min
Apr 25, 5:44 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon46 min
Apr 25, 6:08 PM CDTSpecial Weather StatementSGFBarton, Dade22 min
Apr 25, 6:24 PM CDTSpecial Weather StatementSGFPolk51 min
Apr 25, 6:34 PM CDTFlash Flood WarningSGFCedar, Vernon6 hr
Apr 25, 6:37 PM CDTSpecial Weather StatementSGFDade, Greene53 min

Nearby

Flash Flood Warnings in Kansas, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.